Home > Research > Publications & Outputs > Exotic spheres and the topology of symplectomor...

Electronic data

  • 1407.3173

    Accepted author manuscript, 294 KB, PDF document

    Available under license: CC BY-NC: Creative Commons Attribution-NonCommercial 4.0 International License


Text available via DOI:

View graph of relations

Exotic spheres and the topology of symplectomorphism groups

Research output: Contribution to journalJournal article

<mark>Journal publication date</mark>06/2015
<mark>Journal</mark>Journal of Topology
Issue number2
Number of pages17
Pages (from-to)586-602
Publication statusPublished
Early online date29/05/15
Original languageEnglish


We show that, for certain families ϕs of diffeomorphisms of high‐dimensional spheres, the commutator of the Dehn twist along the zero‐section of T∗Sn with the family of pullbacks ϕ∗s gives a non‐contractible family of compactly supported symplectomorphisms. In particular, we find examples: where the Dehn twist along a parametrized Lagrangian sphere depends up to Hamiltonian isotopy on its parametrization; where the symplectomorphism group is not simply connected, and where the symplectomorphism group does not have the homotopy type of a finite CW complex. We show that these phenomena persist for Dehn twists along the standard matching spheres of the Am‐Milnor fibre. The non‐triviality is detected by considering the action of symplectomorphisms on the space of parametrized Lagrangian submanifolds. We find related examples of symplectic mapping classes for T∗(Sn×S1) and of an exotic symplectic structure on T∗(Sn×S1) standard at infinity.